Barbiturate intoxication and overdose
Barbiturates are drugs that cause relaxation and sleepiness. A barbiturate overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose. An overdose is life-threatening.
At fairly low doses, barbiturates may make you seem drunk or intoxicated.
Barbiturates are addictive. People who use them become physically dependent on them. Stopping them (withdrawal) can be life-threatening. Tolerance to the mood-altering effects of barbiturates develops rapidly with repeated use. But, tolerance to the lethal effects develops more slowly, and the risk of severe poisoning increases with continued use.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Intoxication - barbiturates
Barbiturate abuse is a major addiction problem for many people. Most people who take these medicines for seizure disorders or pain syndromes do not abuse them. However, those who become addicts usually start by abusing medicine that was prescribed for them or other family members.
Symptoms of barbiturate intoxication and overdose include:
- Altered level of consciousness
- Difficulty in thinking
- Drowsiness or coma
- Faulty judgment
- Lack of coordination
- Shallow breathing
- Slow, slurred speech
Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:
- Changes in alertness
- Decreased functioning
- Memory loss
Exams and Tests
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done to screen for legal and illegal drugs.
Most overdoses of this type of medicine involve a mixture of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or oxycontin).
Some users use a combination of all these drugs. Those who take such combinations tend to be:
- New users who do not know these combinations can lead to coma or death
- Experienced users who use them on purpose to alter their consciousness
The second group is among the most difficult to treat.
The person may receive a medicine called naloxone (Narcan), if an opiate was part of the mix. This medicine will often rapidly restore consciousness and breathing.
There is no direct antidote for barbiturates. An antidote is a medicine that reverses the effects of another medicine or drug.
About 1 in 10 people who overdose on barbiturates or a mixture that contains barbiturates will die. They usually die from heart and lung problems.
Complications of an overdose include:
- Head injury and concussion from falls when intoxicated
- Miscarriage in pregnant women or damage to the developing baby in the womb
- Neck and spinal injury and paralysis from falls when intoxicated
- Pneumonia from depressed gag reflex and aspiration (fluid or food down the bronchial tubes into the lungs)
- Severe muscle damage from lying on a hard surface while unconscious, which may lead to permanent kidney injury
When to Contact a Medical Professional
Call your local emergency number, such as 911, if someone has taken barbiturates and seems extremely tired or has breathing problems.
You can also call the National Poison Control Center (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Gussow L, Carlson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.
Rhee JW, Young TP. Sedative-hypnotic agents. In: Adams JG. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 155.
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, NY: McGraw-Hill; 2015:chap 182.
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency
or for the diagnosis or treatment of any medical condition. A licensed medical professional
should be consulted for diagnosis and treatment of any and all medical conditions. Call 911
for all medical emergencies. Links to other sites are provided for information only -- they
do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.
Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.